Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2009, Volume 77, Issue 2

The Optimal Income Taxation of Couples
p. 537-560

Henrik Jacobsen Kleven, Claus Thustrup Kreiner, Emmanuel Saez

This paper analyzes the general nonlinear optimal income tax for couples, a multidimensional screening problem. Each couple consists of a primary earner who always participates in the labor market, but makes an hours‐of‐work choice, and a secondary earner who chooses whether or not to work. If second‐earner participation is a signal of the couple being better (worse) off, we prove that optimal tax schemes display a positive tax (subsidy) on secondary earnings and that the tax (subsidy) on secondary earnings with primary earnings and converges to zero asymptotically. We present calibrated microsimulations for the United Kingdom showing that decreasing tax rates on secondary earnings is quantitatively significant and consistent with actual income tax and transfer programs.

Log In To View Full Content

Supplemental Material

Supplement to "The Optimal Income Taxation of Couples"

Section S1 shows that a given path of earnings (z0 (n) , z1 (n)) is implementable. Section S2 provides conditions for the existence of a solution to the maximization problem. Section S3 discusses conditions ensuring no bunching in the optimum. Section S4 discusses the outcome of a more general model with heterogeneity in both work costs and home production abilities. Section S5 provides technical details of the simulations.

Supplement to "The Optimal Income Taxation of Couples"

This zip file contains the data and programs for the simulations creating Figures 3 and 4 (with an explanation readme.tex of how to use the data and programs).